It’s 3 o’clock in the morning and I am wide awake…again! Insomnia is, to me, one horrible side effect of Tamoxifen.
Getting adequate sleep — and the right kind of sleep — is important to good health. Yet, as a breast cancer patient, I now have difficulty sleeping. So, what causes such sleep problems, and what can be done about them?
Sleep disturbances during breast cancer treatment can have many sources, including the emotional toll of a cancer diagnosis, the physical impact of its treatment and the side effects of medications, often including those prescribed to reduce other treatment-related side effects.
The same therapies that help save lives can keep me from getting the sleep I need. Sleep-disrupting side effects include:
night sweats or hot flashes
nausea and other gastrointestinal problems, such as diarrhea and constipation
Pain is the problem some nights, better pain control might be the answer. Ibuprofen is what I was told to take…then they read my chart…oh, you’re allergic. Well, if it gets too, bad we can prescribe you Percodan (aspirin and oxycodone) or another pain reliever. No, thanks! Another pill! I feel like a pharmacy, already.
Patients whose cancer needs estrogen to grow — known as estrogen receptor-positive breast cancer — may be prescribed Nolvadex (tamoxifen), which reduces the estrogen available to cancer cells.
Tamoxifen can slow tumor progression and reduce the risk of recurrence. Unfortunately, it may also induce insomnia and sleep-disrupting hot flashes and night sweats.
Anxiety and depression can also interfere with sleep, as can a lack of or reduction in exercise.
If you’re facing any of these sleep problems, you do have options. Either quit taking the stuff or have your doctor review all your prescription and over-the-counter (OTC) medications, including herbal remedies and dietary supplements, to see if they’re contributing to your difficulties. Your physician might suggest changing your daily medication schedule to lessen the problems.
Altering other aspects of your daily or nighttime routine can also help. Try to practice good “sleep hygiene,” which requires maintaining a consistent schedule for waking and sleeping, and avoiding anything near bedtime that could cause sleep to be more difficult.
Set a regular bedtime and wake-up schedule, and stick to it. Which is not an easy task…
Get daily exercise, but not within 3 hours of retiring to bed. Which means I have to get up at 4:30 am, get in my exercise, shower, get the g-baby up, get her fed and ready for school, take her to school and then go to work. Because when you get off work at six, go home, fix dinner and eat, it is too close to bed time to exercise.
Avoid caffeine after 3 p.m., or earlier if it still causes problems. This has never been a problem until starting Tamoxifen. Before it, I could drink coffee right up to the point of laying down. Now, I have to put it down. Water, tea and juice…mostly water…sometimes I feel like I am drowning!
Resist napping, especially in the afternoon. Funny…working and naps don’t mix…bosses aren’t too keen on their employees napping at work. This is definitely not a problem with me.
Monitor your fluid intake. As evening nears, don’t drink so much that you’ll be up during the night. This is probably that drowning feeling…I get up and pee at least once. And then drink more water before I lay back down.
Avoid heavy snacks or alcohol within 3 hours of bedtime. I don’t snack before bed. And I don’t drink alcohol very often…like maybe two or three times a year…not a problem for me.
Reserve your bedroom for sleeping and sex. Keep the television and computer out of the bedroom.
Keep the room dark, quiet and cool. This I am guilty of…I lay down with the g-baby every night and watch a movie with her…but I am usually the one that falls asleep. She wakes me to turn off the tv.
Relax for an hour before bedtime by taking a bath or reading a book.
Practice relaxation techniques, such as deep breathing. If sleep doesn’t come after 20 minutes, get up and do something relaxing.
If anxiety or depression is the problem, you might consider therapy or a support group. Your physician might also recommend antidepressants or anti-anxiety medications. However, note that these medications can cause daytime drowsiness and other side effects.
Ambien might be an option, but this drug and other so-called sedative-hypnotics can also have significant downsides…and risk behaviors that could include preparing and eating food while asleep, as well as sleepwalking and sleep-driving.
Herbal remedies, such as St. John’s Wort, chamomile tea or black cohosh. There’s little scientific evidence for the effectiveness of these therapies, but they do have few or no side effects with short-term use of less than 6 months. It’s important to note, however, that patients on tamoxifen should avoid taking St. John’s wort; the supplement can reduce the amount of the drug in the body, and therefore its effectiveness. Black cohosh is said to combat the hot flashes of the menopausal transition and may help with those associated with estrogen-limiting medications, such as tamoxifen.
Needless to say, I am wide awake…feet cramping, hot flashes cooking me, having to pee every night around this time. Of which, none of it happened before Tamoxifen!